Winter Storm, Brown
- When
- February 3, 11:00 AM CST to 5:00 PM CST
- Where
- Brown forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
5 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 3, 3:00 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
300 AM CST MON FEB 3 2003
MAIN CONCERN IS AMOUNT OF SNOWFALL AND WINDS TODAY.
RADAR STARTING TO LIGHT UP ACROSS NORTH CENTRAL KANSAS THIS MORNING.
SO FAR PRECIPITATION HAS BEEN VERY LIGHT WITH SPRINKLES AND SOME
SLEET REPORTED TO THE WEST OF THE CWA. SATELLITE SHOWS UPPER WAVE
EJECTING INTO SOUTHWEST KANSAS AT 07Z WITH RUC HRLY 500 MB ANALYSIS
AND PROFILERS INDICATING DIFFLUENT FLOW INTO CENTRAL KANSAS.
FORECAST SOUNDINGS SUGGEST THAT THERE WILL BE A BRIEF MIX OF SLEET
IN NORTH CENTRAL KANSAS THIS MORNING, BUT BY SUNRISE OR BEFORE
SHOULD CHANGE OVER TO ALL SNOW. POINTS TO THE EAST WILL SEE SOME
DRIZZLE THIS MORNING AS SOUNDINGS SUGGEST THAT THIS WILL LINGER INTO
LATE MORNING FOR THE EAST CENTRAL KANSAS COUNTIES. BY AFTERNOON
DYNAMIC LIFT WITH APPROACH OF UPPER TROUGH WILL SATURATE ATMOSPHERE
ENOUGH FOR SNOW. LOOKS LIKE A QUICK SHOT OF SNOW IN MORNING AND
EARLY AFTERNOON FOR NORTH CENTRAL KANSAS AND LATE MORNING AND THIS
AFTERNOON IN NORTHEAST KANSAS. THINKING SNOWFALL AMOUNTS GENERALLY
IN THE 1 TO 3 INCH RANGE GENERALLY NORTHWEST OF A LINE FROM
HERINGTON TO MAYETTA. AROUND TOPEKA AND LAWRENCE ABOUT AN INCH WITH
LOWER AMOUNTS IN FRANKLIN AND ANDERSON COUNTIES. AFTER COORDINATION
WITH OAX AND EAX WILL EXTEND WINTER WEATHER ADVISORY EASTWARD FROM
MANHATTAN TO HOLTON NORTH. WINDS OF 20 TO 30 MPH ARE A CONCERN IN
THESE AREAS SO WILL HIGHLIGHT THESE. REST OF THE CWA SHOULD STAY
NEAR OR BELOW WIND ADVISORY CRITERIA TODAY. WINDS BEGIN TO DROP OFF
THIS AFTERNOON ACROSS CENTRAL KANSAS AS SURFACE LOW MOVES NORTHEAST.
HIGHS TODAY SHOULD REMAIN NEARLY STEADY IN THE 30S.
TONIGHT WILL KEEP A MENTION OF EARLY EVENING LIGHT SNOW SOUTHEAST OF
INTERSTATE 35 AND DRY ELSEWHERE. MADE LITTLE CHANGE TO TONIGHTS LOWS
IN THE MID AND UPPER TEENS.
LITTLE CHANGE MADE TO ONGOING EXTENDED, STILL LOOKS LIKE ANOTHER
SHOT OF SNOW WEDNESDAY NIGHT AND THURSDAY. NO CHANGE TO TEMPERATURES.
.TOP...WINTER WEATHER ADVISORY TODAY FOR NORTH CENTRAL AND NORTHEAST
KANSAS ZONES KSZ008-009-020-021-034-010>012-022>024-035-036.
53KSZ008>012-020>024-026-034>040-054>056-058-059-041130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 546 AM CST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT ACROSS NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS TODAY. SNOW WILL DEVELOP THROUGH THE MORNING HOURS...AND MAY BE PRECEDED BY DRIZZLE. THE SNOW WILL LIKELY CONTINUE THROUGH MUCH OF THE DAY BEFORE DIMINISHING BY LATE AFTERNOON. NORTH WINDS OF 20 TO 30 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. ONE TO THREE INCHES OF SNOW IS POSSIBLE FROM THIS STORM SYSTEM. OVER EAST CENTRAL KANSAS...AREAS OF DRIZZLE WILL BE COMMON THIS MORNING...THEN CHANGE TO ALL SNOW THIS AFTERNOON. SNOW ACCUMULATIONS AROUND AN INCH ARE POSSIBLE NEAR INTERSTATE 70...WITH LESS THAN AN INCH EXPECTED SOUTH OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM WILL MOVE ACROSS THE PLAINS WEDNESDAY NIGHT AND THURSDAY. ACCUMULATING SNOW IS POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 53
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Two to 3 inches of snow fell near the Nebraska border. Winds of 20 to 35 mph caused blowing and drifting of snow impeding travel for a time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341123, 5341124, 5341125, 5341126, 5341127.